Oklahoma, 2004

Hail in Oklahoma, April 23, 2004

April 23, 2004 · NWS TSA · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 23, 2:30 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 23, 2:30 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
330 AM CDT FRI APR 23 2004

A FEW MORE ACTIVE DAYS IN STORE BEFORE THE WEATHER FINALLY SETTLES
DOWN BY LATE IN THE WEEKEND.  CONTINUING TO SEE SOME ELEVATED
CONVECTION THIS MORNING GENERALLY OVER EAST CENTRAL OK INTO
NORTHWEST AR LIFTING SLOWLY TO THE NORTHEAST.  THIS ACTIVITY HAS
BEEN OCCURRING JUST TO THE NORTH OF A FAIRLY WELL DEFINED SURFACE
BOUNDARY AIDED BY THE LOW-LEVEL JET...AND SHOULD CONTINUE TO WEAKEN
AND MOVE OUT OF THE AREA OVER THE NEXT FEW HOURS.

THIS BOUNDARY WILL AGAIN PROVIDE THE MAIN FOCUS FOR ADDITIONAL
STORMS LATER TODAY.  GREATEST THREAT FOR SEVERE THIS AFTERNOON WILL
BE ALONG AND SOUTH OF THE BOUNDARY WHERE THE ATMOSPHERE WILL AGAIN
BECOME VERY UNSTABLE WITH CAPES EXPECTED IN EXCESS OF 2000 J/KG.
NORTH OF THE BOUNDARY WILL LIKELY SEE AT LEAST A FEW CLUSTERS OF
ELEVATED SHOWERS/THUNDERSTORMS...AND ALSO CAN NOT RULE OUT THE
POTENTIAL FOR A FEW SEVERE.

STILL THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER ON INTO
SATURDAY...HOWEVER PATTERN APPEARS TO BE TRANSITIONING INTO MORE OF
A HEAVY RAIN EVENT BY LATER TONIGHT INTO SATURDAY.  UPPER SYSTEM
CURRENTLY NEAR THE 4 CORNERS REGION WILL SLOWLY MOVE EASTWARD AND
GRADUALLY OPEN INTO THE PLAINS.  AREAS MAINLY NORTH OF I-40 HAVE
ALREADY RECEIVED 1 TO 3 INCH GENERAL RAINS OVER THE PAST FEW
DAYS...AND WITH THE POTENTIAL FOR AT LEAST A FEW MORE INCHES OF RAIN
WILL GO AHEAD AND EXTEND OUR FLASH FLOOD WATCH THROUGH SATURDAY.
LESSER AMOUNTS HAVE THUS FAR OCCURRED TO THE SOUTH OF I-40...BUT
WILL ISSUE THE WATCH FOR THE ENTIRE AREA AND LATER SHIFTS CAN
REDEFINE AS NECESSARY WITH THE NEXT FEW PACKAGES.

UPPER TROUGH FINALLY EXPECTED TO MOVE TO THE EAST OF THE AREA DURING
THE DAY ON SUNDAY...WITH PLEASANT WEATHER AND A CHANCE TO DRY OUT
EXPECTED FOR MUCH OF THE UPCOMING WEEK.  MAY AGAIN NEED TO MENTION
SHOWERS AND THUNDERSTORMS BY LATE IN THE WEEK...BUT FOR NOW WILL
KEEP THINGS DRY THROUGH THURSDAY WITH PLEASANT SPRING TEMPERATURES.

PRELIM NUMBERS:

TUL    68   55   67   51 /  70   80   80   50
FSM    72   57   70   56 /  70   80   80   60
MLC    72   58   69   53 /  70   80   80   60
BVO    66   52   66   50 /  70   80   80   50
FYV    68   55   66   51 /  70   80   80   60
BYV    67   57   67   51 /  70   80   80   60
MKO    70   57   67   52 /  70   80   80   60
MIO    67   52   66   51 /  70   80   80   60
F10    70   57   67   52 /  70   80   80   50
HHW    79   63   71   55 /  70   80   80   60

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019...ARZ029.

OK...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
OKZ049...OKZ053>076.
Hazardous weather outlook, Apr 23, 4:00 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT FRI APR 23 2004

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT WITH
   THE MAIN ACTIVITY ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL
   ARKANSAS...

...FLASH FLOODING WILL LIKELY OCCUR ACROSS PARTS OF THE AREA THROUGH
   TONIGHT...

THE POTENTIAL FOR ANOTHER STORMY AFTERNOON AND NIGHT IS HIGH.
A BOUNDARY WILL REMAIN DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS TODAY AND TONIGHT.  THIS BOUNDARY WILL BE THE FOCUS
FOR THIS AFTERNOON AND EVENINGS STORMS.  WHILE THE FLOW ALOFT WILL
NOT BE AS FAVORABLE FOR TORNADIC STORMS AS YESTERDAY...SUPERCELLS
ARE NOT OUT OF THE QUESTION ALONG A CORRIDOR FROM MCALESTER AND HUGO
TO FORT SMITH AND OZARK.  LARGE HAIL WILL LIKELY OCCUR WITH THESE
STORMS AND POSSIBLY FURTHER NORTH WITH ELEVATED STORMS ACROSS
NORTHEAST OKLAHOMA AND THE NORTHWEST CORNER OF ARKANSAS.  THE
ACTIVITY MUCH LIKE LAST NIGHT WILL LAST INTO THE EARLY MORNING HOURS.

AS TIME PROGRESSES THE RISK OF FLASH FLOODING WILL INCREASE.  MUCH
OF THE AREA HAS SEEN SIGNFICANT RAINFALL THE PAST FEW DAYS AND WHERE
IT HAS NOT BEEN THAT BAD SIGNIFICANT RAINFALL COULD OCCUR THIS
AFTERNOON AND TONIGHT.  A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE
REFER TO THE PRODUCT OKCFFATUL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES.  ALL SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
UNTIL THE BOUNDARY PUSHES OUT OF THE AREA AND AN UPPER LEVEL SYSTEM
TO THE WEST MOVES EAST AS WELL...UNSETTLED WEATHER WILL CONTINUE. AT
THIS TIME IT APPEARS THE RISK OF SEVERE WEATHER AND FLASH FLOODING
WILL END LATE IN THE DAY SATURDAY OR EARLY SUNDAY.  QUIET WEATHER
WITH THE POTENTIAL FOR THE AREA TO DRY OUT AND CLEAN UP IS EXPECTED
EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Apr 23, 7:08 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
808 AM CDT FRI APR 23 2004

ARZ001-002-010-011-231415-
BENTON AR-CARROLL AR-MADISON AR-WASHINGTON AR-
808 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     CARROLL...BENTON...MADISON AND WASHINGTON

AT 808 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF SONORA...MOVING NORTHEAST AT 20 MPH. ADDITIONAL
SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ACROSS
CARROLL...BENTON...MADISON AND WASHINGTON COUNTIES.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WALNUT
HILL...BLAND...MAYFIELD...HILL TOP...ROGERS...LOWELL...GATEWAY...WAR
EAGLE...MONTE NE...LOOKOUT...LARUE...AVOCA...GARFIELD...BEAVER
LAKE...BEST...CLIFTY...ROCKHOUSE...GOSHEN AND SONORA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 82 km away, was scanning. The volume nearest the first event began at 13:53 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pawnee

When
April 23, 7:55 AM CST
Where
Pawnee County, Cleveland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -96.467

Hail, Osage

When
April 23, 8:45 AM CST
Where
Osage County, Burbank
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.700, -96.717

Hail, Osage

When
April 23, 8:55 AM CST
Where
Osage County, Shidler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -96.650

Hail, Osage

When
April 23, 9:15 AM CST
Where
Osage County, Grainola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.950, -96.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392332, 5392333, 5392334, 5392335.